Convergence of a fitted finite volume method for the penalized Black-Scholes equation governing European and American option pricing. (English) Zbl 1131.65301

Summary: In this paper we present an analysis of a numerical method for a degenerate partial differential equation, called the Black-Scholes equation, governing American and European option pricing. The method is based on a fitted finite volume spatial discretization and an implicit time stepping technique. The analysis is performed within the framework of the vertical method of lines, where the spatial discretization is formulated as a Petrov-Galerkin finite element method with each basis function of the trial space being determined by a set of two-point boundary value problems. We establish the stability and an error bound for the solutions of the fully discretized system. Numerical results are presented to validate the theoretical results.


65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
91G60 Numerical methods (including Monte Carlo methods)
Full Text: DOI


[1] Achdou Y. (2005). An inverse problem for a parabolic variational inequality arising in volatility calibration with American options. SIAM J. Control Optim. 43(5): 1583–1615 · Zbl 1075.35100
[2] Allegretto W., Lin Y. and Yang H. (2001). Finite element error estimates for a nonlocal problem in American option valuation. SIAM J. Numer. Anal. 39(3): 834–857 (electronic) · Zbl 0996.91064
[3] Angermann L. (1995). Error estimates for the finite-element solution of an elliptic singularly perturbed problem. IMA J. Num. Anal. 15: 161–196 · Zbl 0831.65117
[4] Angermann L. and Wang S. (2003). Three-dimensional exponentially fitted conforming tetrahedral finite elements for the semiconductor continuity equations. Appl. Numer. Math. 46: 19–43 · Zbl 1028.82024
[5] Barles G. (1997). Convergence of numerical schemes for degenerate parabolic equations arising in finance theory. In: Rogers, L.C.G. and Taley, D. (eds) Numerical Methods in Finance, pp 1–21. Cambridge University Press, Cambridge · Zbl 0898.90015
[6] Barles G., Daher Ch. and Romano M. (1995). Convergence of numerical schemes for problems arising in finance theory. Math. Models Methods Appl. Sci. 5: 125–143 · Zbl 0822.65056
[7] Bensoussan, A., Lions, J.-L.: Applications of variational inequalities in stochastic control. In: Studies in Mathematics and its Applications. vol. 12, North-Holland Publishing Co., Amsterdam (1982) Translated from the French · Zbl 0478.49002
[8] Benth F.E., Karlsen K.H. and Reikvam K. (2004). A semilinear Black and Scholes partial differential equation for valuing American options: approximate solutions and convergence. Interfaces Free Bound. 6(4): 379–404 · Zbl 1068.35190
[9] Black F. and Scholes M. (1973). The pricing of options and corporate liabilities. J. Polit. Econ. 81: 637–659 · Zbl 1092.91524
[10] Courtadon G. (1882). A more accurate finite difference approximation for the valuation of options. J. Financ. Econ. Quant. Anal. 17: 697–703
[11] Cox J.C., Ross S. and Rubinstein M. (1979). Option pricing: a simplified approach. J. Financ. Econ. 7: 229–264 · Zbl 1131.91333
[12] Forsyth P.A. and Vetzal K.R. (2002). Quadratic convergence for valuing American options using a penalty method. SIAM J. Sci. Comput. 23(6): 2095–2122 (electronic) · Zbl 1020.91017
[13] Glowinski R. (1984). Numerical Methods for Nonlinear Variational Problems. Springer, Berlin Heidelberg New York · Zbl 0536.65054
[14] Han H. and Wu X. (2003). A fast numerical method for the Black–Scholes equation of American options. SIAM J. Numer. Anal. 41(6): 2081–2095 · Zbl 1130.91336
[15] Haslinger, J., Miettinen, M., Panagiotopoulos, P.D.: Finite element method for hemivariational inequalities. In: Nonconvex Optimization and its Applications, vol. 35, Kluwer, Dordrecht (1999) · Zbl 0949.65069
[16] Holtz, M., Kunoth, A.: B-spline-based monotone multigrid methods (2004) (Submitted) · Zbl 1145.65042
[17] Hull J.C. and White A. (1988). The use of control variate technique in option pricing. J. Financ. Econ. Quant. Anal. 23: 237–251
[18] Hull J.C. and White A. (1996). Hull-White on Derivatives. Risk Publications, London · Zbl 0997.90503
[19] Jaillet P., Lamberton D. and Lapeyre B. (1990). Variational inequalities and the pricing of American options. Acta Appl. Math. 21(3): 263–289 · Zbl 0714.90004
[20] Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and Their Applications. Academic New York, (1980) · Zbl 0457.35001
[21] Kufner A. (1985). Weighted Sobolev spaces. Wiley, New York Translated from the Czech · Zbl 0567.46009
[22] Miller J.J.H. and Wang S. (1994). A new non-conforming Petrov-Galerkin method with triangular elements for a singularly perturbed advection-diffusion problem. IMA J. Numer. Anal. 14: 257–276 · Zbl 0806.65111
[23] Miller J.J.H. and Wang S. (1994). An exponentially fitted finite element volume method for the numerical solution of 2D unsteady incompressible flow problems. J. Comput. Phys. 115: 56–64 · Zbl 0810.76064
[24] Oosterlee, C.W.: On multigrid for linear complementarity problems with application to American-style options. Electron. Trans. Numer. Anal. 15, 165–185 (electronic) (2003). In: 10th Copper mountain conference on multigrid methods (Copper Mountain, CO, 2001) · Zbl 1031.65072
[25] Ortega J.M. and Rheinboldt W.C. (1970). Iterative Solution of Nonlinear Equations in Several Variables. Academic Press, New York · Zbl 0241.65046
[26] Rogers L.C.G. and Tallay D. (1997). Numerical Methods in Finance. Cambridge University Press, Cambridge
[27] Schwartz E. (1977). The valuation of warrants: implementing a new approach. J. Financ. Econ. 13: 79–93
[28] Vázquez C. (1998). An upwind numerical approach for an American and European option pricing model. Appl. Math. Comput. 97(2–3): 273–286 · Zbl 0937.91053
[29] Wang S. (2004). A novel fitted finite volume method for the Black–Scholes equation governing option pricing. IMA J. Numer. Anal. 24: 699–720 · Zbl 1147.91332
[30] Wang S., Yang X.Q. and Teo K.L. (2006). A power penalty method for a linear complementarity problem arising from American option valuation. J. Optimz. Theory App. 129(2): 227–254 · Zbl 1139.91020
[31] Wilmott P., Dewynne J. and Howison S. (1993). Option Pricing: Mathematical Models and Computation. Oxford Financial Press, Oxford · Zbl 0844.90011
[32] Zvan R., Forsyth P.A. and Vetzal K.R. (1998). Penalty methods for American options with stochastic volatility. J. Comput. Appl. Math. 91(2): 199–218 · Zbl 0945.65005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.